Info

it from other cognitive disorders include the waxing and waning of symptoms over a 24 hour period, characteristic, but not definitive diffuse slowing on EEG and the fact that it is usually reversible. Common causes of delirium in transplant patients include in no particular order: metabolic disturbances, vascular disturbances, hypoxia from cardiac or pulmonary causes, infection, hepatic or renal failure, drug toxicity, drug or alcohol withdrawal, and endocrinopathies. Hepatic failure produces false CNS neurotransmitters that may play a direct role in hepatic confusion. There is however, no direct correlation between blood ammonia levels and degree of encephalopathy. The immediate clinical implications of delirium include the patient being a danger to him/ herself or others and the pain and suffering that can result from hallucinations and delusions. Many times patients do not remember their perceptional disturbances. At other times patients can remember in excruciating detail, frightening delusions post-operatively that are remembered as traumatic experiences. Delirium should be addressed in an appropriate way to minimize suffering. In addition, delirium can be a heralding event of something seriously going wrong in the body. Having a good understanding of current or pre-morbid psychiatric conditions will help with diagnosis. Delirium is a common cause for the patient to be declared incompetent to sign for medical procedures. Management includes coordinated care with all physicians, reviewing history and pertinent laboratory and radiological examinations. Basic tests include CBC with differential, chemistry panels including electrolytes, liver and renal function, arterial gases, EKG, blood cultures V/Q scans, CT and MRI of the brain and other organs and lumbar puncture. Cognitive tests such as trail making tests or digit span can highlight mild cases.

Treatment entails identifying and treating reversible causes of delirium, monitoring safety (patient may often need a sitter or soft restraints), educating patient and family regarding the diagnosis and reassuring that in most cases the delirium is reversible. It is helpful to provide regular reorientation and provide as much familiarity in the environment as possible. One preventive strategy is to have patients bring in pictures and other familiar items from home for long hospital stays. The environment should not be over or under stimulating as either can promote perceptual disturbances and confusion. The ICU, either pre or postoperatively, can be particularly disturbing to patients due to high activity in the unit or the feeling of relative isolation. Somatic interventions can include antipsychotics, droperidal, and benzodiazepines (however they should be avoided in liver failure patients) and cholinergics for people whose delirium is caused by anticholinergics. Haloperidol (Haldol) is a standard antipsychotic medication used in delirium. It can be administrated PO, IM or IV. IV administration has to be pushed slowly (torsades de pointes EKG change is a rare complication), however this administration has the advantage of decreasing the chance of extrapyramidal side effects. The initial dose is 1-2 mg Q 2-4 hr (0.25-0.5 mg Q4 for elderly patients). Olanzepine (Zyprexa) 2.5 to 20 mg, has increasingly been found to be an effective antipsy-chotic in delirium. Neuroleptic malignant syndrome, sometimes caused by high dose neuroleptics, presents with the clinical triad of confusion, rigidity with increased CPK, and hyperthermia and is treated by cessation of neuroleptics and

0 0

Post a comment